Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 42, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 5, 2010, 10:10 PM CDT for Poweshiek County, Tama County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2010, 10:10 PM CDT (03:10 UTC)
- Expired
- Jul 6, 2010, 1:27 AM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Poweshiek County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1700 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 18.2
The text
As transmitted, in the capitals the NWS used until 2016.
778
WGUS53 KDMX 060310
FFWDMX
IAC157-171-060900-
/O.NEW.KDMX.FF.W.0042.100706T0310Z-100706T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1010 PM CDT MON JUL 5 2010
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN POWESHIEK COUNTY IN CENTRAL IOWA...
SOUTHEASTERN TAMA COUNTY IN CENTRAL IOWA...
* UNTIL 400 AM CDT
* AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED AN AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
ONE TO TWO INCHES OF RAIN CAN BE EXPECTED...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MALCOM...BROOKLYN...AND CHELSEA.
MUCH OF THE AREA RECEIVED ONE TO TWO INCHES OF RAINFALL LATE THIS
AFTERNOON...AND WERE ALREADY NEARLY SATURATED. IT WILL NOT TAKE LONG
FOR THE HEAVY RAIN CURRENTLY FALLING TO MAKE ITS WAY INTO LOCAL
STREAMS AND RIVERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES
MOINES.
&&
LAT...LON 4161 9253 4165 9275 4212 9241 4206 9229
4186 9230
$$
LEE3 follow-up statements
754
WGUS73 KDMX 060352
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1052 PM CDT MON JUL 5 2010
IAC157-171-060900-
/O.CON.KDMX.FF.W.0042.000000T0000Z-100706T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAMA IA-POWESHIEK IA-
1052 PM CDT MON JUL 5 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN POWESHIEK AND
SOUTHEASTERN TAMA COUNTIES UNTIL 400 AM CDT...
AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT RAIN HAD LARGELY ENDED ACROSS THE AREA. HOWEVER...ADDITIONAL
RAINFALL IS POSSIBLE.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING
INCLUDE...MALCOM...BROOKLYN...AND CHELSEA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4161 9253 4165 9275 4212 9241 4206 9229
4186 9230
$$
LEE998
WGUS73 KDMX 060501
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1201 AM CDT TUE JUL 6 2010
IAC157-171-060900-
/O.CON.KDMX.FF.W.0042.000000T0000Z-100706T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAMA IA-POWESHIEK IA-
1201 AM CDT TUE JUL 6 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN POWESHIEK AND
SOUTHEASTERN TAMA COUNTIES UNTIL 400 AM CDT...
AT 1159 PM CDT...DOPPLER RADAR INDICATED RAINFALL OF ONE TO TWO
INCHES OVER PORTIONS OF THE WARNED AREA. THE HEAVY RAIN HAS PASSED
TO THE NORTHEAST AND IT DOES NOT APPEAR ADDITIONAL RAINFALL WILL
OCCUR. FLOODING IS STILL POSSIBLE DUE TO THE RAIN THAT DID FALL.
SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING
INCLUDE...MALCOM...BROOKLYN...AND CHELSEA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4161 9253 4165 9275 4212 9241 4206 9229
4186 9230
$$962
WGUS73 KDMX 060627
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
127 AM CDT TUE JUL 6 2010
IAC157-171-060643-
/O.CAN.KDMX.FF.W.0042.000000T0000Z-100706T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAMA IA-POWESHIEK IA-
127 AM CDT TUE JUL 6 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN POWESHIEK
AND SOUTHEASTERN TAMA COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4161 9253 4165 9275 4212 9241 4206 9229
4186 9230
$$
COGILWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:39 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 5, 6:39 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 639 PM CDT MON JUL 5 2010 .SHORT TERM /TONIGHT/... LATEST SFC ANALYSIS SHOWS THAT THE QUASI-STATIONARY SURFACE BOUNDARY THAT WAS OVER EASTERN AND SOUTHERN IOWA THIS MORNING HAS RETROGRADED BACK TO NORTHWEST IOWA AS OF 18Z. BEST SFC CONVERGENCE AND INSTABILITY RESIDES OVER SE SD AND NW IA AT THIS TIME. A PLUME OF LOWER 70S DEWPOINT AIR AND PRECIP WATER OVER 2 INCHES EXISTS TO THE EAST OF THE BOUNDARY...OVER CENTRAL IOWA. LIFT AHEAD OF SHORTWAVE APPROACHING THE MISSOURI RIVER VALLEY HAS KICKED OF CONVECTIVE ELEMENTS OVER NW IA WHILE ALSO MAINTAINING MODERATE TO HEAVY SHOWERS IN A BAND FROM NE KS TO NE IA. THE HEAVIEST SHOWERS ARE PUTTING DOWN ONE HALF TO ONE INCH PER HOUR RAINFALL RATES...BUT THANKFULLY ARE MOVING ALONG. NO 12Z MODEL RUN ACCURATELY CAPTURING CURRENT CONDITIONS...BUT THE 18Z RUC SEEMS TO HAVE A GOOD HANDLE ON THE AREA OF RAIN FROM NE KS THROUGH IA...FOLLOWING THE 310K ISENTROPIC SURFACE. BELIEVE WE WILL SEE CURRENT ACTIVITY MOVING NORTHEAST THROUGH CENTRAL AND SOUTHEAST PORTIONS THROUGH THE EVENING HOURS...WITH SOME DIMINISHMENT ON THE NORTHWEST EDGE. CONVECTION DEVELOPING OVER ERN KS/WRN MO SHOULD SCOOT NORTHEAST AND MAY FILL IN AREAS NEAR OTTUMWA AFT 00Z. MAIN AND STRONGER SHORTWAVE TROUGH BACK OVER THE OK PANHANDLE WILL FOLLOW LATER TONIGHT AND WILL HAVE TO BE WATCHED FOR POSSIBLY BRINGING ADDITIONAL HEAVY RAIN TO THE SOUTHEAST CWA AFT MIDNIGHT. CONSIDERING THAT THIS AREA RECEIVED 3 TO 7 INCHES OF RAIN LAST NIGHT...WILL EXTEND THE FLASH FLOOD WATCH THROUGH TONIGHT...AND ADD A FEW COUNTIES ON THE NORTHWEST EDGE TO ACCOUNT FOR HEAVY RAINFALL POTENTIAL THIS EVENING. .LONG TERM /TUESDAY THROUGH MONDAY/...MAIN FORECAST CONCERN REMAINS FOCUSED ON STALLED FRONTAL BOUNDARY ACROSS THE SOUTHEAST TUESDAY INTO WEDNESDAY. SHORTWAVE TONIGHT SHOULD EXIT THE STATE BY TUESDAY MORNING...WITH ANOTHER WEAK VORT MAX PUSHING ACROSS THE STATE ON WEDNESDAY. MODELS ARE IN DECENT AGREEMENT WITH TRENDS TUESDAY AND WEDNESDAY...AS WELL AS WITH CONDITIONS DRYING OUT BY THE END OF THE WORK WEEK. LEANED TOWARD THE GFS AS IT HAS BEEN THE MOST CONSISTENT WITH THE TREND MID TO LATE WEEK. ECMWF HAS FINALLY COME INTO BETTER AGREEMENT WITH GFS WITH THE LATEST 12Z MODEL RUN. TUESDAY THROUGH THURSDAY...SHORTWAVE EXITS THE STATE BY AROUND MIDDAY TUESDAY AND SHOULD SEE A BRIEF DRY PERIOD TUESDAY AFTERNOON INTO TUESDAY NIGHT. ANY LIFT AND INSTABILITY TOMORROW MORNING QUICKLY DISSIPATES AND BUFR SOUNDINGS BEGIN TO DRY OUT DURING THE AFTERNOON. THE FRONTAL BOUNDARY REMAINS STALLED OUT ACROSS THE SOUTHEAST THROUGH WEDNESDAY. MODELS HAVE ANOTHER MID- LEVEL SHORTWAVE CUTTING ACROSS DURING THE DAY WEDNESDAY...WHICH PEGS THE SOUTHEAST AGAIN WITH SOME DECENT RAINFALL. PW VALUES STILL AROUND 2 INCHES ON WEDNESDAY AND BOTH GFS/NAM HAVE SOME DECENT ISENTROPIC LIFT DURING THE MORNING ON WEDNESDAY. HOWEVER...NAM BUFR SOUNDINGS NOT DEPICTING A VERY DEEP SATURATED COLUMN COMPARED TO THE GFS SHOWING BETTER SATURATED COLUMN. THERE IS SOME UNCERTAINTY WITH POPS ON WEDNESDAY AND KEPT WITH CHANCE POPS FOR NOW. HAVE SOME LINGERING POPS ACROSS THE SOUTHEAST THROUGH THURSDAY MORNING WRT WEAK CAA AND LIFT BEHIND THE SHORTWAVE TROUGH. FRIDAY THROUGH MONDAY...SURFACE HIGH PRESSURE BUILDS INTO THE REGION AND PROVIDES A COUPLE OF DRY DAYS. GFS AND ECMWF ARE IN A LITTLE BETTER AGREEMENT WITH A SHORTWAVE PROGGED TO CUT ACROSS MN ON SUNDAY...BUT TIMING AND PLACEMENT HAVE NOT BEEN CONSISTENT AND SO WAS HESITANT TO GO WITH ANYTHING HIGHER THAN 20 POPS ON SUNDAY. && .AVIATION... 06/00Z...PLUME OF MOISTURE AND LOW CEILINGS WILL CONTINUE TO FEED OVER CENTRAL IOWA AS UPR LVL IMPL LIFTS NEWD ACROS THE REGION LATER TNGT. MOST WDSPRD PCPN WILL BE OVR THE NW AND SE CORNERS OF THE STATE WITH KOTM BEING MOST AFFECTED BY PCPN. WDSPRD IFR CONDS IN ST AND FOG LKLY AFT MIDN INTO ERY TUE MRNG. CONDS IMPVG BY LATE FORNN TUE TO VFR. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR APPANOOSE-CLARKE- DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-WAPELLO- WAYNE. && SHORT TERM...MOYER LONG TERM...PODRAZIK AVIATION...MS JUL 10
Hazardous weather outlook, Jul 5, 3:54 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 354 PM CDT MON JUL 5 2010 IAZ062-074-075-083>086-094>097-062100- POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 354 PM CDT MON JUL 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD SHOWERS AND ISOLATED ARE EXPECTED ACROSS THE AREA THROUGH TONIGHT. LOCALLY BRIEF HEAVY RAINFALL IS POSSIBLE...WHICH MAY LEAD TO AREAS OF FLASH FLOODING AT TIMES. PLUS...ANY ADDITIONAL RAIN MAY PROLONG OR AGGRAVATE RIVER FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES OF SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH WEDNESDAY EVENING. NO SEVERE WEATHER IS ANTICIPATED...BUT LOCALLY HEAVY RAIN IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF HEAVY RAINFALL WOULD BE APPRECIATED. IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081-082- 092-093-062100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR-RINGGOLD- 354 PM CDT MON JUL 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND ISOLATED ARE EXPECTED ACROSS THE AREA THROUGH TONIGHT. NO SEVERE WEATHER IS ANTICIPATED...BUT LOCALLY BRIEF HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY AFTERNOON AND AGAIN ON WEDNESDAY. NO SEVERE WEATHER IS ANTICIPATED...BUT LOCALLY HEAVY RAIN IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF HEAVY RAINFALL WOULD BE APPRECIATED. KLP
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:44 PM CDT | Areal Flood Advisory | DMX | Emmet, Kossuth, Palo Alto | 3 hr |
| Jul 5, 9:24 PM CDT | Areal Flood Advisory | DMX | Jasper, Mahaska, Poweshiek, Tama | 3 hr |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.